Heavy Rain, Ector
- When
- July 17, 5:47 PM CST to 6:07 PM CST
- Where
- Ector County, Odessa
- Reported by
- Trained Spotter
- Coordinates
- 31.850, -102.370
Heavy rain was reported in Odessa with water up to the curb at the intersection of Laredo and Dixie.
An upper low was over eastern New Mexico with upper level disturbances which rotated around the low and provided lift. In addition to the lift, abundant moisture was across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper low was over eastern New Mexico with upper level disturbances which rotated around the low and provided lift. In addition to the lift, abundant moisture was across the area. This resulted in flash flooding across Southeast New Mexico and West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 17, 4:57 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT WED JUL 17 2013
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
AREA RADARS SHOW TROPICAL CONVECTION WILL BE THE MAIN CONCERNS
OVER THE NEXT 18 HOURS OR SO...AS UPPER LOW OVER SW NM CONTINUES
MEANDERING WSW. MODELS ARE STILL NOT HANDLING QPF FIELDS VERY
WELL...BUT IN GENERAL...BUFFER SOUNDINGS INDICATE CIGS DROPPING TO IFR/LIFR
CATS OVERNIGHT...W/IFR VISBYS IN THE HEAVIER CONVECTION. EXPECT
THIS ACTIVITY TO TAPER OFF AFTER 12Z...W/ALL TERMINALS IMPROVING
TO VFR AFTER 18Z THU.
&&
.PREV DISCUSSION... /ISSUED 251 PM CDT WED JUL 17 2013/
DISCUSSION...
UPPER LOW BEGINNING TO WEAKEN NOW OVER SOUTHERN NEW MEXICO BUT NOT
BEFORE CAUSING AREAS OF FLOODING OVER PORTIONS OF THE AREA.
LOCATIONS WEST OF HOBBS HAVE PICKED UP OVER 3 INCHES TODAY WITH MANY
SPOTS IN SE NM AND THE NORTHERN PERMIAN BASIN RECEIVING OVER 1.5
INCHES. THE SOLID SHIELD OF RAIN THAT HAS BEEN OVER LEA COUNTY ALL
MORNING IS NOW FOCUSED OVER EDDY COUNTY...THE GUADALUPE MOUNTAINS
AND NORTHERN CULBERSON COUNTY WITH MORE SHOWERS DEVELOPING ACROSS
THE UPPER TRANS PECOS AND MOVING NORTH. A FEW BREAKS IN THE CLOUDS
HAVE ALLOWED SCATTERED HEAVY SHOWERS TO FILL IN ACROSS THE REST OF
THE AREA. THESE ARE PRODUCING QUICK RAINFALL AMOUNTS OF UP TO 1/4
INCH. MODELS CONTINUE TO SHOW MORE HEAVY RAIN DEVELOPING OVERNIGHT
NEAR THE GUADALUPE MOUNTAINS CLOSER TO THE UPPER LOW. WILL THEREFORE
EXTEND THE FLASH FLOOD WATCH FOR THE GUADALUPE MOUNTAINS...UPPER
TRANS PECOS AND EDDY COUNTY UNTIL MORNING. ELSEWHERE...THE FLOODING
THREAT HAS MAINLY ENDED SO WILL CANCEL THE REST OF THE FLASH FLOOD
WATCH. SCATTERED CONVECTION MAY BRING BRIEF HEAVY RAIN TO SOME
LOCATIONS BUT FLOODING SHOULD BE LOCALIZED.
COULD SEE MORE SCATTERED ACTIVITY THURSDAY, BUT MUCH LESS THAN THIS
AFTERNOON. THE UPPER LOW WILL CONTINUE SOUTH INTO OLD MEXICO FRIDAY
INTO SATURDAY TAKING MOST OF THE MOISTURE WITH IT. WILL KEEP POPS
MAINLY OVER THE WEST INTO FRIDAY AND DRY THINGS OUT EAST.
TEMPERATURES WILL BEGIN TO WARM SLOWLY EACH DAY AS THE UPPER RIDGE
BUILDS BACK IN FROM THE NORTH. BY THE WEEKEND INTO NEXT WEEK EXPECT
MOST OF THE REGION OUTSIDE OF THE DAVIS MOUNTAINS TO BE DRY WITH
TEMPERATURES CLIMBING TO NEAR NORMAL.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
44HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT WED JUL 17 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 240 PM CDT WED JUL 17 2013 /140 PM MDT WED JUL 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT OVER EDDY... REEVES... AND CULBERSON COUNTIES. HEAVY RAIN WILL BE POSSIBLE ACROSS THESE AREAS TONIGHT THAT MAY LEAD TO ADDITIONAL FLASH FLOODING... A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS TONIGHT. SCATTERED SHOWERS AND STORMS ARE POSSIBLE ACROSS THE REST OF THE REGION WITH LOCALLY HEAVY RAIN THE MAIN CONCERN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Heavy rain was reported in Odessa with water up to the curb at the intersection of Laredo and Dixie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466516.